Washington, 2012

Heavy Snow in Washington, December 19 to 20, 2012

December 19 to 20, 2012 · NWS PQR · 2 events in 2 counties and zones

Cold air trapped in the Columbia River Gorge combined with an incoming Pacific low pressure system brought heavy snowfall to the Gorge and South Washington Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Cold air trapped in the Columbia River Gorge combined with an incoming Pacific low pressure system brought heavy snowfall to the Gorge and South Washington Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 19, 2:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 19, 2:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST WED DEC 19 2012

.SYNOPSIS...A WARM FRONT WILL PUSH EAST ACROSS THE FORECAST AREA
TODAY...OVERUNNING THE COOL AIR MASS THAT WAS IN PLACE OVERNIGHT.
A SLOW MOVING COLD FRONT WILL FOLLOW TONIGHT...BUT MAY NOT EXIT THE
REGION UNTIL THU NIGHT. AN UPPER LEVEL TROUGH WILL LINGER OFF THE
COAST THROUGH THE WEEKEND...LEAVING A MOIST AND UNSTABLE AIR MASS
OVER THE REGION.
&&

.SHORT TERM...RADAR AND SURFACE OBSERVATIONS SHOW LIGHT
PRECIPITATION HAD PUSHED ONTO THE COAST AND INTO THE COAST RANGE
EARLY THIS MORNING...THE RESULT OF ISENTROPIC LIFTING OVER THE COOL
AIR MASS IN PLACE NEAR THE SURFACE. PRECIPITATION IS EXPECTED TO
OVERRUN THE REGION THIS MORNING...AND CONTINUE THROUGH MUCH OF THE
DAY AS A WARM FRONT EVENTUALLY PUSHES INLAND. KPTV TOWER TEMPS SHOW
SUBFREEZING TEMPS DOWN TO 1000 FT EARLY THIS MORNING...BUT WITH
SURFACE OBSERVATIONS SHOWING TEMPS IN THE MID 30S INLAND VALLEYS AND
WET BULB TEMPS ROUGHLY 34 TO 35. WITH A SOUTHERLY FLOW DEVELOPING IN
THE VALLEY AND A WEAKER EASTERLY FLOW THROUGH THE GORGE...IT LOOKS
UNLIKELY THAT STICKING SNOW IS POSSIBLE AT LOWEST ELEVATION IN THE
VALLEY THIS MORNING ALTHOUGH SNOW IS LIKELY TO MIX IN DOWN TO LOWEST
ELEVATIONS. FOR THE WINTER WEATHER ADVISORY IN THE N WILLAMETTE
VALLEY AND UP INTO THE I-5 CORRIDOR...WILL LIMIT SNOW ACCUMULATIONS
TO ABOVE 500 FT THIS MORNING. ELSEWHERE EXISTING WARNINGS AND
ADVISORIES LOOK REASONABLE AND WILL MAKE NO CHANGES. THE SW LOW
LEVEL FLOW PARTICULARLY FAVORS THE S WA CASCADES FOR HEAVIER
SNOWFALL POTENTIAL TODAY DUE TO OROGRAPHICS. EASTERLY FLOW IN THE
GORGE AND HOOD RIVER VALLEY SHOULD KEEP PRECIPITATION PREDOMINANTLY
SNOW MUCH OF THE DAY...BUT ULTIMATELY SNOW LEVELS WILL JUMP LATER
TODAY THERE AS THE WARM FRONT PUSHES INLAND. WITH THE OFFSHORE FLOW
THROUGH THE GORGE NOT OVERLY IMPRESSIVE...SUSPECT THE CHANGEOVER
FROM SNOW TO RAIN SHOULD OCCUR WITH A MINIMAL THREAT OF FREEZING
PRECIPITATION IN BETWEEN.

BORDERLINE HIGH WIND EVENT FOR THE COAST STILL LOOKS ON TRACK FOR
TODAY. THE GREATER THREAT IS FOR CAPE DISAPOINTMENT S WHERE WINDS
WILL TEND TO BE MORE SOUTHERLY ONCE THE WARM FRONT PUSHES ONTO THE
COAST TODAY.

THE TRAILING COLD FRONT WITH THIS SYSTEM IS EXPECTED TO MAKE SLOW
PROGRESS INLAND TONIGHT INTO THU AS THE FRONT BECOMES PARALLEL WITH
THE SW UPPER LEVEL FLOW. A SLOW EASTWARD PROGRESSION TO THE UPPER
TROUGH WILL ALSO TEND TO MAKE THE EASTWARD PROGRESSION OF THE FRONT
SLOW. WITH THE RELATIVELY STRONG AND MOIST SWW FLOW BETWEEN 1000 AND
700 MB AHEAD OF THE COLD FRONT...AN EXTENDED PERIOD OF RELATIVELY
HEAVY RAIN CONTINUES TO BE DEPICTED BY MODELS...ESPECIALLY FOR THE
OREGON COAST AND COAST RANGE LATER TODAY AND TONIGHT. THIS WILL BEAR
WATCHING FOR ITS EFFECTS ON RIVERS IN THE NEXT 24 HOURS. SOME BUFR
SOUNDINGS SUGGEST THE HEAVY PRECIPITATION WOULD PULL SNOW LEVELS
DOWN SOME DUE TO DYNAMIC COOLING TONIGHT...BELOW WHAT MIGHT
OTHERWISE BE EXPECTED FORM THE DEPICTED THICKNESS AND H8
TEMPS...WHICH IS SOMETHING TO BE AWARE OF FOR NOW.

ONCE THE FRONT FINALLY SAGS SE...THE REGION IS LEFT I A COOL SHOWERY
AIR MASS THU NIGHT AND FRI WITH THE UPPER TROUGH REMAINING OFF THE
COAST.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
FRIDAY THROUGH TUESDAY...A LARGE CLOSED UPPER LEVEL LOW WILL LINGER
OVER THE NE PAC THROUGH THE UPCOMING WEEKEND. THIS WILL KEEP
PRECIPITATION CHANCES AROUND AS SHORTWAVE ENERGY PERIODICALLY
ROTATES AROUND THE LOW. AT THIS POINT...PRECIPITATION OVER SW
WASHINGTON/NW OREGON REMAINS ON THE LIGHT SIDE. THE BULK OF THE UPPER
LEVEL ENERGY REMAINING WELL TO THE SOUTH...FOCUSED OVER N CALIFORNIA.
THE AIRMASS OVER THE PAC NW REMAINS QUITE COOL...WITH SNOW LEVELS
LINGERING IN THE 1500 TO 2000 FOOT RANGE. THERE MAY EVEN BE POTENTIAL
FOR LOWER ELEVATION SNOW...ESPECIALLY IN THE COLUMBIA RIVER GORGE.
THE FCST MODELS SHOW LOW LEVEL EASTERLY FLOW AT TIMES...WHICH WOULD
HELP TO PULL COOLER AIR THROUGH THE GORGE. IT APPEARS THAT THE UPPER
LOW WILL PUSH EAST OF THE REGION SOMETIME EARLY NEXT WEEK. THERE ARE
SOME MODEL DIFFERENCES...BUT THE GENERAL TREND IS FOR A PERIOD OF
UPPER RIDGING REPLACING THE DEPARTING TROUGH AND BRINGING A WARMER
AND LESS MOIST AIRMASS FOR THE FIRST HALF OF NEXT WEEK. PYLE

&&

.AVIATION...STRONG PACIFIC SYSTEM TO AFFECT THE AREA TODAY.
FIRST...A WARM FRONT REACHES THE COAST BY MIDDAY FOLLOWED BY A COLD
FRONT LATER THIS AFTERNOON. STRONG WINDS ARE EXPECTED ON THE COAST
WITH THE COLD FRONT. LIKELY TO SEE MVFR OR LOWER CONDITIONS FOR THE
COAST TODAY. INLAND AREAS...START AT VFR WITH LOCAL MVFR MAINLY
TOWARD THE EAST SLOPES OF THE COAST RANGE. MVFR SHOULD BECOME MORE
WIDESPREAD AFTER 12Z AND LIKELY LAST THROUGH AT LEAST THIS EVENING.
PRECIPITATION INITIALLY LIGHT INLAND WITH SNOW LEVELS AROUND 500 FT.
ANY SNOW REACHING THE LOWEST ELEVATIONS...IF AT ALL...SHOULD END BY
15Z AS WARMER SOUTHERLY AIR ARRIVES.

KPDX AND APPROACHES...RAIN OCCASIONALLY MIXED WITH SNOW THROUGH
ABOUT 14Z THEN ALL RAIN. LOWER VFR EARLY WITH MVFR MORE LIKELY
AFTER 12Z THROUGH AT LEAST 06Z THU.

&&

.MARINE...SOLID GALES EXPECTED TODAY AS NEXT FRONTAL SYSTEM
REACHES THE COAST. OFFSHORE FLOW NEAR SHORE MAY PRECLUDE ANY
COASTAL JET DEVELOPMENT FROM SURFACING CLOSER TO THE COAST
INITIALLY...BUT A VERY STRONG WIND FIELD ALOFT MAY BE REALIZED
ALONG THE SOUTHERN WATERS AND THE INNER WATERS FROM ABOUT
TILLAMOOK SOUTH IF WINDS BECOME A BIT MORE SOUTHERLY AHEAD OF THE
COLD FRONT. THE FRONT SLIDES SOUTH OF THE WATERS LATE THIS
AFTERNOON INTO THE EVENING AND WINDS WILL EASE.

SEAS APPROACHING 20 FT THIS AFTERNOON WITH THE COLD FRONT THEN EASE
TONIGHT BUT LONGER PERIOD NWLY SWELL AROUND 18 FT ARRIVES THU.

LOW PRES WILL CONTINUE TO WOBBLE OFFSHORE FOR THE LATTER HALF OF
THE WEEK FOR MUCH LOWER SEAS AND LIGHTER WINDS...THOUGH THERE
COULD BE A FEW GALES AGAIN LATER FRIDAY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     NORTHERN OREGON CASCADE FOOTHILLS.

     WINTER WEATHER ADVISORY UNTIL 6 AM PST THURSDAY FOR NORTHERN
     OREGON CASCADES.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR
     GREATER PORTLAND METRO AREA-LOWER COLUMBIA.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 10 PM PST THIS
     EVENING FOR CENTRAL OREGON COAST-NORTH OREGON COAST.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR COAST
     RANGE OF NORTHWEST OREGON.

WA...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR WESTERN
     COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 6 AM PST THURSDAY FOR SOUTH
     WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR
     GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR
     WILLAPA HILLS.

     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 6 PM PST THIS
     EVENING FOR SOUTH WASHINGTON COAST.

PZ...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
     THROUGH LATE TONIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 18, 3:23 PM PST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
323 PM PST TUE DEC 18 2012

ORZ005>008-WAZ022-039-200230-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
323 PM PST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF SNOW EARLY WEDNESDAY MORNING WILL TOTAL 1 TO 3 INCHES.
THOUGH MOST AREAS WILL SEE 1 TO MAYBE 2 INCHES. OTHERWISE...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND WEDNESDAY.

ORZ001-002-WAZ021-200230-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
323 PM PST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG GUSTY WINDS EXPECTED WEDNESDAY INTO WEDNESDAY EVENING.
EXPECT GUSTS OF 55 TO 65 MPH ON THE HEADLANDS...WITH 45 TO 55 MPH
FOR THE INTERIOR COASTAL AREAS. IN ADDITION...HEAVY RAIN ON
WEDNESDAY AND THURSDAY WILL PUSH RIVERS TO BANKFULL OR MORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STRONG WINDS AND 12 TO 24 HOUR RAINFALL TOTALS
LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS.

ORZ003-004-009>014-WAZ019-020-023-040-200230-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
323 PM PST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THE HEAVIEST SNOW
OVER THE SOUTH WASHINGTON AND NORTH OREGON CASCADES ABOVE 4500
FEET WHERE 1 TO 2 FEET OF NEW SNOW CAN BE EXPECTED. SNOW OVER THE
LOWER ELEVATIONS WILL TURN TO RAIN ON WEDNESDAY...BUT COULD DROP 3
TO 8 INCHES. OVER THE COAST RANGE...SNOW WILL TURN OVER TO RAIN
EARLY WEDNESDAY MORNING...WITH TRANSITION OVER THE CASCADES
FOOTHILLS BY EARLY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.

PZZ250-255-270-275-200230-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
323 PM PST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE WARNING AT TIMES...WITH POTENTIAL OF STORM FORCE GUSTS. STORM
FORCE GUSTS ARE THOSE ABOVE 47 KNOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
December 19, 4:00 AM PST to December 20, 2:00 PM PST
Where
South Washington Cascades forecast zone
Reported by
Official NWS Observations

Swift Creek SNOTEL measured 36 inches of snow. Lone Pine SNOTEL site measured 30 inches of new snow. Other reports of heavy snow included 28 inches at Sheep Canyon SNOTEL.

Heavy Snow, Western Columbia River Gorge

When
December 19, 5:00 AM PST to 10:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
Trained Spotter

A spotter in Carson measured 4 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426033, 426034.